Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Topeka, KS

April 28, 2021Douglas County, Kansas

NWS Topeka, KS issued this special weather statement at Apr 28, 2021, 2:20 PM CDT for Douglas County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2021, 2:20 PM CDT (19:20 UTC)
Expired
Apr 28, 2021, 2:45 PM CDT
In force
25 min
Issued by
NWS Topeka, KS

County Douglas County, KS

The radar

The Pleasant Hill radar (KEAX), 82 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.3 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 986 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
986 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

025 
WWUS83 KTOP 281920
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
220 PM CDT Wed Apr 28 2021
 
KSZ026-040-281945-
Jefferson-Douglas-
220 PM CDT Wed Apr 28 2021

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN JEFFERSON AND NORTHERN
DOUGLAS COUNTIES...

At 220 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lawrence, moving northeast at 30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lawrence.

This includes Kansas Turnpike between mile markers 193 and 205.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3896 9512 3885 9530 3898 9546 3914 9519
      3897 9519 3896 9518 3896 9517 3898 9516
      3897 9514 3897 9511
TIME...MOT...LOC 1920Z 225DEG 27KT 3898 9530 

$$

CP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Apr 28, 12:46 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Apr 28, 12:46 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1246 PM CDT Wed Apr 28 2021

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 346 AM CDT Wed Apr 28 2021

Early this morning, a closed low remained across the southwest CONUS
with southwest flow over the central and southern Plains. A pair of
surface low pressure centers were present: the first over eastern
Iowa into northern Illinois and the other over southwest Texas. An
attendant cold front was draped across the CWA along a line from
Hiawatha to Manhattan to Abilene. North of this boundary,
temperatures have fallen into the 50s with dewpoints in the upper
40s. To the south, conditions have stayed rather warm and moist
overnight with temperature readings in the low to mid 60s and
dewpoints in the low 60s. With breaks in the mid and highs clouds,
some stratus and patchy fog have developed mainly across east-
central Kansas. Not expecting widespread issues with the fog, but
will monitor trends this morning.

Despite MUCAPE values of 1500-2000 J/kg and deep layer shear
supportive of strong updrafts, a lack of sufficient lift and a
persistent cap negated any chance for thunderstorm development
overnight. Expect that to change as the surface low progresses east
this morning with additional lift from a passing vort max and
increased convergence along the frontal boundary resulting in the
development of showers and thunderstorms by late morning/early
afternoon, mainly to the south and east of the baroclinic zone.
Thermodynamic profiles are less favorable for severe weather today
with more gradual lapse rates leading to 500-1500 J/kg of skinny
CAPE. Wouldn't be surprised to see a few stronger storms capable
of producing small hail and gusty winds this afternoon, but the
best chances for severe storms reside south and east of the
forecast area. Generally expecting around 0.5-1" of rain for areas
along and south of the Hiawatha-Manhattan-Abilene line, although
areas that see multiple rounds of storms could receive higher
amounts.

The cold front slowly sags southeast through the day, finally
clearing the forecast area late tonight as the upper low becomes cut-
off over the southern New Mexico. Showers and storms continue into
early Thursday as the northern stream energy makes it way through.
Skies clear Thursday morning leading to a fairly nice spring day
with highs in the low 70s. The dry pattern continues through early
next week with temperatures warming into the 80s this weekend.

The cut-off low gets booted east-northeast on Sunday as another
trough enters the Intermountain West. A surface trough and attendant
cold front are progged to push into the forecast area by early
Monday before stalling somewhere across the central Plains. While
models depict showers and storms developing along and behind the
boundary, deterministic solutions differ in the location of the
boundary and, thus, have differing ideas in regards to the amount of
instability present Monday into Tuesday and the potential for severe
weather. Details will need to be ironed out as the system
approaches.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1245 PM CDT Wed Apr 28 2021

As the cold front shifts through the area, showers and
thunderstorms will continue to spread eastward over the next
couple hours. Visibility restrictions will remain minor except for
within the heaviest convection. Ceilings should remain MVFR
through the evening and most of the overnight, before becoming VFR
around sunrise as clouds clear. Winds will generally be 5-10 kts,
starting southeast this afternoon and becoming northwesterly this
evening and overnight behind the cold front.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Flanagan
AVIATION...Reese
Hazardous weather outlook, Apr 28, 3:52 AM CDT, 10 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
352 AM CDT Wed Apr 28 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-290900-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
352 AM CDT Wed Apr 28 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected to develop late this morning
and continue into the afternoon. While widespread severe weather
is not expected, a few storms could produce gusty winds and small
hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Apr 28, 12:36 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Topeka KS
1236 PM CDT Wed Apr 28 2021

KSZ036-037-281800-
Geary-Morris-
1236 PM CDT Wed Apr 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GEARY AND NORTHERN
MORRIS COUNTIES UNTIL 100 PM CDT...

At 1235 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of White City, moving northeast at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
White City, Dwight, Parkerville and Latimer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3873 9688 3899 9664 3884 9650 3883 9650
      3883 9649 3879 9646 3865 9680
TIME...MOT...LOC 1735Z 230DEG 26KT 3874 9676

BD
Special weather statement, Apr 28, 1:29 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Topeka KS
129 PM CDT Wed Apr 28 2021

KSZ054-055-281900-
Lyon-Osage-
129 PM CDT Wed Apr 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OSAGE AND
NORTHEASTERN LYON COUNTIES UNTIL 200 PM CDT...

At 129 PM CDT, Doppler radar was tracking a strong thunderstorm near
Reading, moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Osage City, Lyndon, Burlingame and Reading.

This includes Kansas Turnpike between mile markers 139 and 151.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3842 9603 3859 9615 3880 9585 3856 9560
TIME...MOT...LOC 1829Z 237DEG 22KT 3857 9600

BD
Special weather statement, Apr 28, 2:07 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Topeka KS
207 PM CDT Wed Apr 28 2021

KSZ055-281930-
Osage-
207 PM CDT Wed Apr 28 2021

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN OSAGE COUNTY...

At 206 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lyndon, moving northeast at 20 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Osage City, Overbrook, Lyndon and Pomona Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3869 9551 3864 9551 3852 9569 3865 9585
      3885 9564 3874 9550 3870 9550
TIME...MOT...LOC 1906Z 226DEG 15KT 3865 9570

CP
Special weather statement, Apr 28, 2:20 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
220 PM CDT Wed Apr 28 2021

KSZ026-040-281945-
Jefferson-Douglas-
220 PM CDT Wed Apr 28 2021

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN JEFFERSON AND NORTHERN
DOUGLAS COUNTIES...

At 220 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lawrence, moving northeast at 30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lawrence.

This includes Kansas Turnpike between mile markers 193 and 205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3896 9512 3885 9530 3898 9546 3914 9519
      3897 9519 3896 9518 3896 9517 3898 9516
      3897 9514 3897 9511
TIME...MOT...LOC 1920Z 225DEG 27KT 3898 9530

CP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 12:36 PM CDTSpecial Weather StatementTOPMorris24 min
Apr 28, 1:29 PM CDTSpecial Weather StatementTOPOsage31 min
Apr 28, 2:07 PM CDTSpecial Weather StatementTOPOsage23 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.